Alert archive / Vermont / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 42, NWS Burlington, VT
NWS Burlington, VT issued this severe thunderstorm warning at Jul 23, 2016, 4:25 PM EDT for 6 counties in Vermont. It was in force for 65 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 23, 2016, 4:25 PM EDT (20:25 UTC)
- Expired
- Jul 23, 2016, 5:30 PM EDT
- In force
- 65 min
- Issued by
- NWS Burlington, VT
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Addison County, VT, Caledonia County, VT, Orange County, VT, Rutland County, VT, Washington County, VT, Windsor County, VT
The radar
The Burlington radar (KCXX), 92 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 4:27 PM EDT | TSTM WND DMG | Brookfield, VT | REPORTS OF NUMEROUS TREES DOWNED OR SNAPPED ALONG INTERSTATE 89 BEWTEEN MILE MARKERS 50 IN BARRE TO MILE MARKER 25 NEAR BETHEL |
| Jul 23, 4:40 PM EDT | TSTM WND DMG | Braintree, VT | TREES DOWN...POWER LINES DOWN |
| Jul 23, 4:40 PM EDT | HAIL 0.25 | Braintree, VT | TREES DOWN...POWER LINES DOWN |
| Jul 23, 4:52 PM EDT | TSTM WND DMG | 4 Ssw Pittsfield, VT | TREES DOWN ON CRICKET HILL ROAD |
| Jul 23, 4:55 PM EDT | TSTM WND DMG | Thetford Center, VT | TREES DOWN |
| Jul 23, 5:20 PM EDT | TSTM WND DMG | 2 Wnw Sharon, VT | TREES DOWN ON I-89 AT MILE MARKER 15.8 SOUTHBOUND. |
| Jul 23, 5:20 PM EDT | TSTM WND DMG | Royalton, VT | TREES DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 23, 3:10 PM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 8.4 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1588 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
626
WUUS51 KBTV 232025
SVRBTV
VTC001-005-017-021-023-027-232130-
/O.NEW.KBTV.SV.W.0042.160723T2025Z-160723T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
425 PM EDT SAT JUL 23 2016
THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN WINDSOR COUNTY IN SOUTHERN VERMONT...
ORANGE COUNTY IN CENTRAL VERMONT...
CENTRAL WASHINGTON COUNTY IN CENTRAL VERMONT...
SOUTHEASTERN ADDISON COUNTY IN CENTRAL VERMONT...
SOUTHERN CALEDONIA COUNTY IN NORTHEASTERN VERMONT...
NORTHEASTERN RUTLAND COUNTY IN SOUTHERN VERMONT...
* UNTIL 530 PM EDT
* AT 425 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NORTH MONTPELIER TO EAST ROXBURY TO SALISBURY...
MOVING SOUTHEAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
BARRE...MONTPELIER...CHELSEA...ORANGE...HARTFORD...RANDOLPH...
NORWICH...HARTLAND...WILLIAMSTOWN...BERLIN...BRADFORD...ROYALTON...
EAST MONTPELIER...BETHEL...WARREN...CALAIS...SHARON...CORINTH...
BROOKFIELD AND TUNBRIDGE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4434 7198 4432 7203 4428 7207 4419 7207
4413 7203 4411 7206 4408 7203 4401 7211
4396 7210 4386 7219 4377 7221 4370 7231
4360 7234 4358 7238 4353 7239 4389 7325
4415 7282 4440 7253 4437 7186 4435 7184
TIME...MOT...LOC 2025Z 293DEG 29KT 4430 7243 4407 7265 4390 7309
HAIL...<.75IN
WIND...60MPH
$$
LAHIFF/NEILES1 follow-up statement
398
WWUS51 KBTV 232048
SVSBTV
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
448 PM EDT SAT JUL 23 2016
VTC001-005-017-021-023-027-232130-
/O.CON.KBTV.SV.W.0042.000000T0000Z-160723T2130Z/
WINDSOR VT-ORANGE VT-WASHINGTON VT-ADDISON VT-CALEDONIA VT-
RUTLAND VT-
448 PM EDT SAT JUL 23 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR NORTHERN WINDSOR...ORANGE...SOUTHEASTERN WASHINGTON...
SOUTHEASTERN ADDISON...SOUTHWESTERN CALEDONIA AND NORTHEASTERN
RUTLAND COUNTIES...
AT 448 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM RICKER STATE PARK TO NEAR CHELSEA TO NEAR GOSHEN...
MOVING SOUTHEAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
BARRE...CHELSEA...ORANGE...HARTFORD...RANDOLPH...NORWICH...
HARTLAND...WILLIAMSTOWN...BRADFORD...ROYALTON...BETHEL...SHARON...
CORINTH...BROOKFIELD...TUNBRIDGE...PLAINFIELD...TOPSHAM...
ROCHESTER...STRAFFORD AND WASHINGTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4419 7207 4413 7203 4411 7206 4408 7203
4401 7211 4396 7210 4386 7219 4377 7221
4370 7231 4360 7234 4358 7238 4353 7239
4383 7312 4410 7272 4431 7242 4430 7205
4428 7207
TIME...MOT...LOC 2048Z 293DEG 29KT 4425 7226 4402 7248 4385 7292
HAIL...<.75IN
WIND...60MPH
$$
LAHIFFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 3:49 PM EDT, 36 minutes earlier.
Area forecast discussion, Jul 23, 3:49 PM EDT, 36 minutes before
Area Forecast Discussion National Weather Service Burlington VT 349 PM EDT Sat Jul 23 2016 .SYNOPSIS... More scattered showers and thunderstorms are expected across the North Country through this evening. Clearing and patchy fog overnight. Sunday looks mostly sunny and seasonable under hand yet another possibility of showers and thunderstorms late Monday. Warm and mostly dry summer weather looks like it will continue Tue and Wed. && .NEAR TERM /THROUGH SUNDAY NIGHT/... As of 344 PM EDT Saturday...On-going line of storms along international border moving ese and should exit into NH by 00z SUN then gradual clearing...esp NY state with some residual cloudiness in cent/ern VT. Patchy dense fog likely in normal climo locales and likely lasting til aft 9 am in deepest valleys. .Sunday...High pressure at all levels will allow plenty of sun with 850mb temps 15-16C and 925mb of 18-19c suggest mid 80s and much of guidance has low 80s...thus nudged up deg/two. .Sunday night...Upper Ridge dampens and passes FA with some embedded energy, return flow aloft and deep moisture thus chance of showers and possible elevated convection toward Monday morning which will complicate matters for Monday.under "Marginal Risk" of severe thunderstorms and we are in good agreement. && .SHORT TERM /MONDAY THROUGH MONDAY NIGHT/... As of 344 PM EDT Saturday...Rather busy with current severe weather...thus bnorrowing from previouss shift with some edits here and there. The end result...looks more uncertain than the last few days here. For days, guidance has been indicating unsettled conditions (eg: showers and t-storms) to be possible. Still, things are not totally clear. What I do expect is that a fairly robust shortwave will be approaching the region late in the day. This will sync up daytime heating with the best dynamics aloft. Models do indicate surface based instability of probably 1000-1500 J/kg (NAM as typical is higher) due to a warmer and more humid airmass getting into place. Just how much instability we achieve will be related to how much sun we see. 925mb temperatures are expected to become very warm -perhaps 23 to 25C. Under perfect atmospheric mixing conditions, this would result in temperatures at the valley floor pushing into the mid 90s! However, it appears we'll have a good amount of clouds to restrict heating to a degree. Though we should still easily reach the mid 80s. The 0-6km bulk shear values are in the marginal level for getting storms to become on the strong side. SPC does have the region in a marginal risk, but they also have some concerns about the mix of ingredients lining up perfectly to develop severe t- storms. Evaluation of various forecast sounding for Monday have some "goofiness" (thats a technical term, by the way) showing in the profiles. Not sure if that is due to convection within the models, or if it's a sign that despite the very warm air aloft, we'll have some inversion in place to restrict mixing, which in turn means restricted convection. At this point, will play the middle ground, and keep PoPs in the 40-55% range and see how future guidance trends. && .LONG TERM /TUESDAY THROUGH SATURDAY/... As of 344 PM EDT Saturday...Decent agreement with the 00z and 12z suites of models, and much of the week should be relatively quiet, but feature more or less typical summer weather. Most of the week we'll see temperatures running a bit above normal. Looks sunny and warm for both Tuesday and Wednesday. GFS and ECMWF start to advect in some moisture for Thursday, along with having a little more troughiness develop and perhaps a weak front sliding down from Quebec. Thus it appears we'll see some showers and t-storms around. At this point, they appear to be of the garden variety as I don't see strong dynamics in place. Kept with a model blend and painted in 30-40% PoPs. More uncertain on Friday and Saturday with general trofiness dropping into somewhat humid airmass for threat of showers and thunderstorms friday and saturday but confidence is lower than mid weeks forecast. && .AVIATION /20Z Saturday THROUGH Thursday/... Through 18z Sunday...Mainly VFR but scattered brief MVFR/IFR in stronger showers and thunderstorms moving n to s thru 23z. High pressure starts to move in from the NW overnight with light winds and patchy dense fog and LIFR forming again 06-12Z at KSLK and KMPV. Winds generally light west to northwest at 5 to 10 knots. Outlook 18z Sunday through Tuesday... Sun...Mainly VFR under weak high pressure. Mon/Monday night...VFR with scattered brief MVFR/IFR in showers and thunderstorms with frontal passage. Tuesday...VFR/high pressure. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...None. NY...None. && SYNOPSIS...Sisson/SLW NEAR TERM...Lahiff/SLW SHORT TERM...Nash/SLW LONG TERM...Nash/SLW AVIATION...Sisson/SLW
Hazardous weather outlook, Jul 23, 3:38 AM EDT, 12 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 338 AM EDT SAT JUL 23 2016 NYZ026>031-034-035-087-VTZ001>012-016>019-240900- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON- WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE- WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA- WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR- EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND- 338 AM EDT SAT JUL 23 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT. .DAY ONE...TODAY AND TONIGHT. SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY...MAINLY THIS AFTERNOON. A FEW STORMS MAY BE SEVERE...CAPABLE OF PRODUCING STRONG GUSTY WINDS...HAIL...DANGEROUS LIGHTNING AND HEAVY DOWNPOURS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN ON MONDAY. A COUPLE STORMS MAY BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Local storm report, Jul 23, 3:52 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
352 PM EDT SAT JUL 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM TSTM WND DMG PERU 44.58N 73.53W
07/23/2016 CLINTON NY PUBLIC
TREES DOWN
&&
EVENT NUMBER BTV1600621
VERASAMYLocal storm report, Jul 23, 4:02 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
402 PM EDT SAT JUL 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM TSTM WND DMG 2 NE DICKINSON 44.77N 74.53W
07/23/2016 FRANKLIN NY GOLF COURSE
TREES DOWN ON COURSE AND DIME SIZED HAIL
&&
EVENT NUMBER BTV1600622
JMGLocal storm report, Jul 23, 4:04 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
404 PM EDT SAT JUL 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0324 PM TSTM WND DMG 1 SW COLCHESTER 44.53N 73.16W
07/23/2016 CHITTENDEN VT NWS EMPLOYEE
TREES DOWN...RT 2A BLOCKED.
&&
EVENT NUMBER BTV1600623
VERASAMYLocal storm report, Jul 23, 4:05 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BURLINGTON VT
405 PM EDT SAT JUL 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0324 PM TSTM WND DMG PERU 44.58N 73.53W
07/23/2016 CLINTON NY PUBLIC
TREES DOWN
&&
CORRECTED EVENT TIME
EVENT NUMBER BTV1600621
VERASAMYLocal storm report, Jul 23, 4:21 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
421 PM EDT SAT JUL 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM TSTM WND DMG GRAND ISLE 44.72N 73.29W
07/23/2016 GRAND ISLE VT BROADCAST MEDIA
TREES DOWN
&&
EVENT NUMBER BTV1600624
VERASAMYLocal storm report, Jul 23, 4:25 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
425 PM EDT SAT JUL 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 PM TSTM WND GST LINCOLN 44.11N 73.00W
07/23/2016 E60 MPH ADDISON VT PUBLIC
SHINGLES BLOWN OFF ROOF...POWER IS OUT.
&&
EVENT NUMBER BTV1600625
VERASAMYThe office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 8:24 PM EDT | Special Weather Statement | BTV | Lamoille | 66 min |
| Jul 22, 8:59 PM EDT | Severe Thunderstorm Warning | BTV | Caledonia, Lamoille, Washington | 61 min |
| Jul 22, 9:42 PM EDT | Severe Thunderstorm Warning | BTV | Chittenden, Franklin, Grand Isle, Lamoille, Washington | 63 min |
| Jul 22, 10:06 PM EDT | Severe Thunderstorm Warning | BTV | Addison, Chittenden | 54 min |
| Jul 22, 10:43 PM EDT | Severe Thunderstorm Warning | BTV | Caledonia, Chittenden, Essex, Franklin, Grand Isle, Lamoille and 2 more | 92 min |
| Jul 22, 10:56 PM EDT | Severe Thunderstorm Warning | BTV | Addison, Caledonia, Chittenden, Lamoille, Orange, Rutland and 2 more | 94 min |
| Jul 23, 12:28 AM EDT | Special Weather Statement | BTV | Orange | 62 min |
| Jul 23, 12:34 PM EDT | Special Weather Statement | BTV | Lamoille | 56 min |
| Jul 23, 2:36 PM EDT | Severe Thunderstorm Warning | BTV | Grand Isle | 54 min |
| Jul 23, 3:01 PM EDT | Severe Thunderstorm Warning | BTV | Addison, Chittenden, Franklin, Grand Isle, Lamoille | 59 min |
| Jul 23, 3:35 PM EDT | Severe Thunderstorm Warning | BTV | Addison, Chittenden, Orange, Rutland, Washington, Windsor | 55 min |
| Jul 23, 5:13 PM EDT | Special Weather Statement | BTV | Windsor | 47 min |
| Jul 23, 5:19 PM EDT | Severe Thunderstorm Warning | BTV | Rutland, Windsor | 26 min |
Nearby
Severe Thunderstorm Warnings in Vermont, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.